Alert archive / Maine / Beach Hazards Statements in 2020

Beach Hazards Statement 26, NWS Caribou, ME

September 4, 2020Hancock County, Washington County, Maine

NWS Caribou, ME issued this beach hazards statement at Sep 4, 2020, 9:32 PM EDT for Hancock County, Washington County, Maine. It took effect at Sep 5, 2020, 8:00 AM EDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Sep 4, 2020, 9:32 PM EDT (01:32 UTC)
In effect from
Sep 5, 2020, 8:00 AM EDT
Expired
Sep 5, 2020, 6:59 PM EDT
In force
11 hr
Issued by
NWS Caribou, ME

Counties Hancock County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 1.5 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2020-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2020-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1851 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

279 
WHUS41 KCAR 050132
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
932 PM EDT Fri Sep 4 2020

MEZ029-030-051200-
/O.NEW.KCAR.BH.S.0026.200905T1200Z-200905T2300Z/
Coastal Hancock-Coastal Washington-
932 PM EDT Fri Sep 4 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SATURDAY
THROUGH SATURDAY EVENING...

* WHAT...The warm air temperatures in the low to mid 70s may cause
  people to underestimate the dangers of the cold water
  temperatures which are currently only in the mid 50s.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...From 8 AM EDT Saturday through Saturday evening.

* IMPACTS...Anyone on boats or paddlecraft should use caution and
  be prepared for immersion. Dress for water temperatures and know
  how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$
4 follow-up statements
438 
WHUS41 KCAR 050713
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
313 AM EDT Sat Sep 5 2020

MEZ029-030-052015-
/O.CON.KCAR.BH.S.0026.200905T1200Z-200905T2300Z/
Coastal Hancock-Coastal Washington-
313 AM EDT Sat Sep 5 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* WHAT...The warm air temperatures in the low to mid 70s may 
  cause people to underestimate the dangers of the cold water 
  temperatures which are currently only in the mid 50s.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...From 8 AM EDT Saturday through Saturday evening.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$
714 
WHUS41 KCAR 051523 AAA
CFWCAR

Coastal Hazard Message...UPDATED
National Weather Service Caribou ME
1123 AM EDT Sat Sep 5 2020

MEZ029-030-052300-
/O.CON.KCAR.BH.S.0026.000000T0000Z-200905T2300Z/
Coastal Hancock-Coastal Washington-
1123 AM EDT Sat Sep 5 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

* WHAT...The warm air temperatures in the low to mid 70s may 
  cause people to underestimate the dangers of the cold water 
  temperatures which are currently only in the mid 50s.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...Through this evening.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$
989 
WHUS41 KCAR 052257
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
657 PM EDT Sat Sep 5 2020

MEZ029-030-060000-
/O.EXP.KCAR.BH.S.0026.000000T0000Z-200905T2300Z/
Coastal Hancock-Coastal Washington-
657 PM EDT Sat Sep 5 2020

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 7 PM EDT THIS EVENING...

$$

CB
310 
WHUS41 KCAR 052259
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
659 PM EDT Sat Sep 5 2020

MEZ029-030-060700-
/O.CAN.KCAR.BH.S.0026.000000T0000Z-200905T2300Z/
/O.NEW.KCAR.BH.S.0027.200906T1200Z-200906T2300Z/
Coastal Hancock-Coastal Washington-
659 PM EDT Sat Sep 5 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING...

* WHAT...The warm air temperatures in the lower 70s may cause 
  people to underestimate the dangers of the cold water 
  temperatures which are currently only in the mid 50s.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...From Sunday morning through Sunday evening.

* IMPACTS...Anyone on boats or paddlecraft should use caution and
  be prepared for immersion. Dress for water temperatures and know
  how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$

CB

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this beach hazards statement went out at Sep 4, 6:03 PM EDT, 3 hours 29 minutes earlier.

Area forecast discussion, Sep 4, 6:03 PM EDT, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
603 PM EDT Fri Sep 4 2020

.SYNOPSIS...
High pressure will build across the region through the weekend
then exit over the Maritimes through Labor Day. There is a
stalled frontal boundary that will remain just north of the
region through the middle of the week.

&&

.NEAR TERM /THROUGH SATURDAY/...
6:03 pm update: Satellite pictures early this evening show a
scattered cumulus field across the north and mountains. There
are some high clouds in a fast jet streak across parts of the
central and Downeast Region. Finally, there is small patch of
low clouds along a portion of the southeast Washington coast.
The cumulus clouds will dissipate with the loss of heating, and
the low clouds along a small part of the coast should erode
later this evening as drier low level air pushes in along the
coast. Made some tweaks to the sky grids, mainly along the
Washington County coast to reflect the lower clouds for a few
more hours. Dew points are now in the 40s across most of the CWA
from the Saint John Valley south to Bangor, but still in the
upper 50s to low 60s along the immediate coast where they should
start falling over the next couple of hours. Overall, it will
be a very pleasant night with diminishing wind early this
evening and seasonably cool temperatures.

Previous discussion:
Winds will be diminishing this evening as the pres gradient
weakens and the jetstreak aloft pushes to the east. Weak high
pres to the sw will be ridging across the region overnight. 12Z
UA showed some CAA pushing in from Canada this evening allowing
for temps to drop back by early evening. Sounding data from the
NAM, RAP and GFS show a llvl inversion setting up later in the
evening w/clear skies. This inversion will keep the stronger
winds aloft from mixing down to the sfc. A chilly night in
store and given the cooler/drier air in place, temps will drop
back into the mid 40s across the north. Upper 40s north to
lower 50s for central and downeast areas. Some low lying sites
across the NW areas could drop into the upper 30s as the winds
could go calm.

Saturday will feature sunshine in the morning, but some clouds
should develop by mid to late morning as an upper disturbance
moves across the region. There will be a jetstreak of 35-40 kts
around 700 mbs that will aid in generating breezy conditions.
Soundings show an inverted V w/dry air above 700 mbs will allow
for some gusty winds at the sfc w/0-6km shear of 25-30 kts.
Decided to increase the winds a bit to 10-15 mph w/gusts 20-25
mph. There is some llvl warming w/cooler air aloft which would
allow for instability. The sounding data from the NAM and GFS
does show CAPE of 200+ joules w/moderate lapse rates for the
potential for convection or showers. Overall the atmosphere
looks dry above 750 mbs. The 12Z GFS does show some light shower
activity late Saturday across the n and nw. However, the NAM
and GEM are dry and keep showers in Quebec. Interestingly
enough, the NAM does show moisture in the 850-700mb layer
w/decent shear which would be enough to trigger some activity.
but it keeps the region rain-free. The NAM looked to be too
aggressive w/its moisture. Using a blend of the guidance,
decided to stay w/a dry forecast, but did show 20% pops grazing
the WNW border of Maine by the afternoon. It will be tad cooler
w/daytime temps at least 3-5 degs cooler than today.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
Fair weather can be expected Saturday evening followed by late night
increasing clouds in advance of an approaching weak short wave from
Quebec. The short wave will cross the region early Sunday but not
expecting anything more than a slight chance of a shower,
mainly across the far North and St. John Valley. Otherwise,
partly to mainly sunny skies will be the rule on Sunday with
afternoon highs in the upper 60s to lower 70s North and lower to
mid 70s central and Downeast.

As we head into Sunday Night and Monday a deep layered South to
Southwest flow will develop across the region. High pressure at the
surface will continue to move to the east. Moist Southerly flow
around the high will lead to increasing potential for marine stratus
toward the coast as we go into the overnight Sunday and into Monday.
Otherwise, fair, unseasonably warm, and breezy conditions can
be expected on Monday.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Unseasonably warm weather is expected much of the mid week period.
A weakening cold front will approach Monday and Monday night.
The strong ridging across the Western Atlantic will not allow
the front to make much progress eastward across the region.
Looks like the next significant frontal passage won't occur
until Friday. Until then, unseasonably warm weather can be
expected through Thursday.

&&

.AVIATION /22Z FRIDAY THROUGH WEDNESDAY/...
NEAR TERM: VFR for all terminals through Saturday. W winds are
expected to increase to 10-15 mph on Saturday w/some gusts to 25
mph. The highest gusts will be across the northern terminals.

SHORT TERM: Sat Night thru Sun...VFR. SW breeze 5 to 10 kt.

Sun Night thru Wed...VFR. Except MVFR/IFR will be increasingly
possible at night into early morning hours KBHB vcnty.

&&

.MARINE...
NEAR TERM: The wind and seas will remain below SCA levels
through Saturday.

SHORT TERM: Wind/seas will remain below SCA levels through mid
week.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Beach Hazards Statement until 7 PM EDT this evening for MEZ029-
     030.
MARINE...None.

&&

Near Term...CB/Hewitt
Short Term...Duda
Long Term...Duda
Aviation...CB/Hewitt/Duda
Marine...CB/Hewitt/Duda
Hazardous weather outlook, Sep 4, 9:30 PM EDT, 2 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
930 PM EDT Fri Sep 4 2020

MEZ001>006-010-011-015>017-031-032-060130-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Southern Piscataquis-
Northern Washington-
930 PM EDT Fri Sep 4 2020

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine, Interior DownEast Maine, North
Woods Maine and Penobscot Valley Maine.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-060130-
Coastal Hancock-Coastal Washington-
930 PM EDT Fri Sep 4 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SATURDAY THROUGH
SATURDAY EVENING...

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-060130-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
930 PM EDT Fri Sep 4 2020

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 6:59 PM EDTBeach Hazards StatementCARHancock, Washington24 hr

Nearby

Beach Hazards Statements in Maine, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.